News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Birth control issue


 jcjg87 - Wed May 30, 2007 7:12 pm

Hi, I am a 20 yr old female, currently on Lo Estrin birth control pills attempting to treat severe menstrual cramping. I have been on three other pills before this one, none of which have worked. I have been on this pill for two months, and I experienced spotting along with mild cramping during the first cycle, at which point I called my doctor's office, and was told that breakthrough bleeding was normal. I am aware of the bleeding being normal, but now in my second month of taking the pill, I experienced severe cramping today, equal to the pain I experience during my period, along with bleeding, and I am not at the point in my pills where I should be having a period. I have also been having headaches, not too bad, but more often than before being on the pill.. Is any of this normal?
 Dr. Chan Lowe - Thu May 31, 2007 4:27 am

User avatar Many of the newer oral contraceptives are low or ultra-low dose hormone pills. In some women, this simply isn't enough hormone to override the body's natural hormone axis.

Some women need increased levels of hormone during the middle cycle time. In these cases, breakthrough spotting can occur as you are describing.

You may want to talk with your doctor about using a pill with a higher hormonal content or possible using one that is triphasic, meaning the hormone level increases during the middle cycle time.

Best wishes.
 jcjg87 - Thu May 31, 2007 8:21 am

Would the low dose of hormones also contribute to the severe cramping?
 Dr. Chan Lowe - Fri Jun 01, 2007 1:04 am

User avatar It is quite possible that cramps could be worsened by the oral contraceptives.

Regards.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here